Alert archive / Arizona / Red Flag Warnings in 2009

Red Flag Warning 8, NWS Tucson, AZ

April 3, 2009

NWS Tucson, AZ issued this red flag warning at Apr 3, 2009, 2:41 AM MST. It took effect at Apr 3, 2009, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2009, 2:41 AM MST (09:41 UTC)
In effect from
Apr 3, 2009, 12:00 PM MST
Expired
Apr 3, 2009, 7:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTWC 030941
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
241 AM MST FRI APR 3 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR COCHISE...EASTERN PIMA...SOUTHERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES FOR LOW HUMIDITIES...STRONG WINDS AND HIGH TO
VERY HIGH FIRE DANGER RATING...

.A STRONG WEATHER DISTURBANCE WILL TRACK THROUGH THE GREAT BASIN
INTO NORTHERN ARIZONA TODAY...RESULTING IN STRONG AND GUSTY
SOUTHWEST WINDS ACROSS ALL OF SOUTHEAST ARIZONA. THE COMBINATION
OF THESE WINDS AND LOW RELATIVE HUMIDITIES ALREADY IN PLACE ACROSS
THE REGION WILL RESULT IN RED FLAG CONDITIONS.

AZZ148-032200-
/O.UPG.KTWC.FW.A.0008.090403T1900Z-090404T0200Z/
/O.NEW.KTWC.FW.W.0008.090403T1900Z-090404T0200Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
241 AM MST FRI APR 3 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A STRONG WEATHER DISTURBANCE WILL TRACK THROUGH THE GREAT BASIN
INTO NORTHERN ARIZONA TODAY...RESULTING IN STRONG AND GUSTY
SOUTHWEST WINDS ACROSS ALL OF SOUTHEAST ARIZONA. SUSTAINED 20 FOOT
WEST WINDS BETWEEN 25 AND 35 MPH WITH GUSTS TO 50 MPH CAN BE
EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY
OVER THE HIGHER TERRAIN.

A DRY AIRMASS IN PLACE ACROSS THE REGION WILL RESULT IN RELATIVE
HUMIDITIES NEAR 15 PERCENT THIS AFTERNOON AND EARLY EVENING.
HUMIDITY VALUES WILL BE THE LIMITING FACTOR WITH THIS EVENT.
ALTHOUGH THIS SYSTEM WILL BE DRY DURING THE DAY TODAY...HIGHER
MOISTURE WILL MOVE IN FROM THE NORTHWEST...ESPECIALLY IN THE
EVENING. THIS WILL EVEN RESULT IN A SLIGHT CHANCE OF SHOWERS IN
THE HIGHER TERRAIN OVERNIGHT TONIGHT. DESPITE THIS INCREASE IN
MOISTURE...CRITICAL FIRE WEATHER CONDITIONS ARE STILL EXPECTED
ACROSS COCHISE...EASTERN PIMA...SOUTHERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES.

THE COMBINATION OF THESE STRONG AND GUSTY WINDS...LOW RELATIVE
HUMIDITIES AND A HIGH TO VERY HIGH FIRE DANGER RATING WILL RESULT
IN RED FLAG CONDITIONS FROM NOON TODAY UNTIL 7 PM MST THIS
EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST
ARIZONA.

&&

$$
3 follow-up statements
000 
WWUS85 KTWC 031332
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
632 AM MST FRI APR 3 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR COCHISE...EASTERN PIMA...SOUTHERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES FOR LOW HUMIDITIES...STRONG WINDS AND HIGH TO
VERY HIGH FIRE DANGER RATING...

.A STRONG WEATHER DISTURBANCE WILL TRACK THROUGH THE GREAT BASIN
INTO NORTHERN ARIZONA TODAY...RESULTING IN STRONG AND GUSTY
SOUTHWEST WINDS ACROSS ALL OF SOUTHEAST ARIZONA. THE COMBINATION
OF THESE WINDS AND LOW RELATIVE HUMIDITIES ALREADY IN PLACE
ACROSS THE REGION WILL RESULT IN RED FLAG CONDITIONS.

AZZ148-032200-
/O.CON.KTWC.FW.W.0008.090403T1900Z-090404T0200Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
632 AM MST FRI APR 3 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR COCHISE...EASTERN PIMA...SOUTHERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING. 

A STRONG WEATHER DISTURBANCE WILL TRACK THROUGH THE GREAT BASIN
INTO NORTHERN ARIZONA TODAY...RESULTING IN STRONG AND GUSTY
SOUTHWEST WINDS ACROSS ALL OF SOUTHEAST ARIZONA. SUSTAINED
20 FOOT WEST WINDS BETWEEN 20 AND 30 MPH WITH GUSTS TO 50 MPH CAN
BE EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS...
ESPECIALLY OVER THE HIGHER TERRAIN.

A DRY AIRMASS IN PLACE ACROSS THE REGION WILL RESULT IN RELATIVE
HUMIDITIES NEAR 15 PERCENT THIS AFTERNOON AND EARLY EVENING.
HUMIDITY VALUES WILL BE THE LIMITING FACTOR WITH THIS EVENT.
ALTHOUGH THIS SYSTEM WILL BE DRY DURING THE DAY TODAY...HIGHER
MOISTURE WILL MOVE IN FROM THE NORTHWEST...ESPECIALLY IN THE
EVENING. THIS WILL EVEN RESULT IN A SLIGHT CHANCE OF SHOWERS IN
THE HIGHER TERRAIN OVERNIGHT TONIGHT. DESPITE THIS INCREASE IN
MOISTURE...CRITICAL FIRE WEATHER CONDITIONS ARE STILL EXPECTED
ACROSS COCHISE...EASTERN PIMA...SOUTHERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES.

THE COMBINATION OF THESE STRONG AND GUSTY WINDS...LOW RELATIVE
HUMIDITIES AND A HIGH TO VERY HIGH FIRE DANGER RATING WILL RESULT
IN RED FLAG CONDITIONS FROM NOON TODAY UNTIL 7 PM MST THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST
ARIZONA.

&&

$$
000 
WWUS85 KTWC 032141
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
241 PM MST FRI APR 3 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR COCHISE...EASTERN PIMA...SOUTHERN GRAHAM AND SOUTHERN GREENLEE
COUNTIES FOR VERY STRONG WINDS...LOW RELATIVE HUMIDITIES...AND A 
HIGH TO VERY HIGH FIRE DANGER RATING...

AZZ148-040200-
/O.CON.KTWC.FW.W.0008.000000T0000Z-090404T0200Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
241 PM MST FRI APR 3 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING.

A STRONG WEATHER DISTURBANCE WILL TRACK INTO NORTHERN ARIZONA
TONIGHT...RESULTING IN VERY STRONG AND GUSTY WINDS ACROSS
SOUTHEAST ARIZONA. SUSTAINED 20-FOOT SOUTHWEST TO WEST WINDS OF 
20 TO 30 MPH AND GUSTS UP TO 50 MPH CAN BE EXPECTED DURING THE
REMAINDER OF THE AFTERNOON...AND INTO THE EARLY EVENING HOURS
TONIGHT. RELATIVE HUMIDITIES ARE EXPECTED TO BOTTOM OUT IN THE 
MID TO UPPER TEENS.

THE COMBINATION OF THESE VERY STRONG AND GUSTY WINDS...LOW
RELATIVE HUMIDITY VALUES AND A HIGH TO VERY HIGH FIRE DANGER
RATING WILL RESULT IN RED FLAG CONDITIONS THROUGH 7 PM MST THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST
ARIZONA.

&&

$$
000 
WWUS85 KTWC 040158
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
658 PM MST FRI APR 3 2009

AZZ148-040300-
/O.EXP.KTWC.FW.W.0008.000000T0000Z-090404T0200Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
658 PM MST FRI APR 3 2009

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING. 

ALTHOUGH WIND SPEEDS ARE EXPECTED TO REMAIN WITHIN RED FLAG
CRITERIA INTO THE EVENING HOURS...RELATIVE HUMIDITY VALUES HAVE
STRUGGLED TO REMAIN BELOW 15 PERCENT TODAY...AND WITH THE SUN
SETTING ARE LIKELY TO BEGIN RISING. THAT SAID...THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 3, 2:40 AM MST, 1 minute earlier.

Area forecast discussion, Apr 3, 2:40 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 AM MST FRI APR 3 2009

.SYNOPSIS...STRONG LOW PRESSURE PASSING THROUGH THE GREAT BASIN
WILL BRING ANOTHER DAY OF GUSTY WINDS...BUT NOT A STRONG AS
FRIDAY...ALONG WITH COOLER TEMPERATURES. HIGH PRESSURE ALOFT WILL
BRING MUCH WARMER TEMPERATURES MONDAY AND TUESDAY. THE NEXT STORM
SYSTEM IS EXPECTED TO BRING MORE GUSTY WINDS TUESDAY AND POSSIBLY
WEDNESDAY.

&&

.DISCUSSION...THE WIND MACHINE CRANKS UP AGAIN TODAY...BUT NOT A
STRONG AS FRIDAY...WITH AREAS EAST OF TUCSON HAVING THE STRONGEST
GUSTS....WHERE A WIND ADVISORY WILL BE POSTED (GRAHAM...COCHISE AND
GREENLEE COUNTIES). THE SYSTEM RESPONSIBLE FOR THE VERY GUSTY WINDS
OF THE PAST 24 HOURS IS NEAR THE FOUR CORNERS THIS MORNING MOVING
EAST. SATELLITE IMAGERY THIS MORNING SHOWED THAT CLOUD COVER WAS
INCREASING ACROSS PART OF SE AZ WITH A VERY SLIGHT CHANCE OF LIGHT
PRECIPITATION ACROSS SOUTHERN HALF OF GRAHAM/GREENLEE COUNTIES.
TEMPERATURES WILL BE MUCH COOLER TODAY WITH OVERNIGHT LOWS ON THE
CHILLY SIDE. MODELS ARE AT ODDS AT HOW MUCH DRYING WILL TAKE PLACE
AT THE SURFACE WITH THE DEPARTING SYSTEM. IF NAM IS RIGHT THE LOWS
WILL BE SEVERAL DEGREES COLDER THAN ADVERTISED WITH A FEW PLACES IN
COCHISE COUNTY NEAR THE FREEZING MARK SUNDAY MORNING.

UPPER RIDGE BUILDS OVER THE AREA SUNDAY WITH HIGHS 5-7 DEGREES
WARMER THAN TODAY. FURTHER WARMING ON MONDAY WITH RIDGE AXIS SMACK
OVERHEAD. NEXT EASTERN PACIFIC SYSTEM WILL MOVE THROUGH CALIFORNIA
TUESDAY AND THEN THE GREAT BASIN ON WEDNESDAY. THIS SYSTEM WILL KICK
UP THE WIND AGAIN BOTH TUESDAY AND WEDNESDAY. MUCH ABOVE NORMAL
TEMPERATURES TUESDAY BEFORE MUCH COOLER AIR MOVES IN ON WEDNESDAY.
WARMER TEMPERATURES THURSDAY AND FRIDAY AS UPPER RIDGE BUILDS OVER
THE AREA. POSSIBLE WET SOUTHERN STREAM SYSTEM EARLY PART OF NEXT
WEEKEND. DUE TO THE CONSISTENCY OF THE ECMWF MODEL...I HAVE ADDED
SLIGHTLY HIGHER THAN NORMAL CLIMATOLOGY POPS FOR THIS TIME PERIOD.

&&

.FIRE WEATHER...GUSTY WINDS CONTINUE THIS MORNING...ESPECIALLY IN
THE MOUNTAINS AS A SYSTEM MOVES THROUGH THE GREAT BASIN. GRADIENT
WILL WEAKEN TODAY BUT STILL STRONG ENOUGH FOR GUSTY WINDS IN AREAS
EAST OF TUCSON. ALTHOUGH A FEW SPOT MAY APPROACH RED FLAG CONDITIONS
AREAL COVERAGE WILL NOT BE WIDESPREAD ENOUGH FOR A WARNING TO BE
ISSUED.

&&

.AVIATION...SCATTERED CLOUDS WITH BASES 5-8 KFT AGL THIS MORNING
BECOMING SKC-FEW THIS AFTERNOON THEN CLEAR SKIES TONIGHT. ANOTHER
DAY OF GUSTY WINDS AT THE TERMINAL SITES WITH GUSTS IN THE 25-40
KNOT RANGE WITH KDUG LIKELY ON THE HIGH END OF THE GUSTS. WINDS
DIMINISHING AFTER SUNSET TONIGHT. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   WIND ADVISORY FROM NOON TO 7 PM MST FOR COCHISE...GRAHAM AND
    GREENLEE COUNTIES.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Apr 2, 3:45 PM MST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST THU APR 2 2009

AZZ019-029-032-034-031430-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-TOHONO OODHAM
NATION-SANTA CRUZ COUNTY-
345 PM MST THU APR 2 2009

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM MST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO WEATHER HAZARDS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO NORTHERN ARIZONA ON
FRIDAY RESULTING IN STRONG AND GUSTY WINDS ACROSS MOST OF
SOUTHEAST ARIZONA. THE WINDS WILL START TO INCREASE DURING THE
LATE MORNING HOURS...INCREASING INTO ADVISORY CRITERIA BY THE
EARLY AFTERNOON HOURS...AND THEN CONTINUING THROUGH THE EVENING
HOURS ON FRIDAY. SUSTAINED SOUTHWEST WIND SPEEDS WILL BE IN THE
25 TO 35 MPH RANGE WITH GUSTS TO AROUND 50 MPH. AREAS OF BLOWING
DUST ARE ALSO POSSIBLE WITH THESE GUSTY WINDS DURING THE
AFTERNOON AND EARLY EVENING HOURS BEFORE DIMINISHING DURING THE
MID EVENING HOURS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-033-035-031430-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-COCHISE
COUNTY-
345 PM MST THU APR 2 2009

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM MST FRIDAY...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR COCHISE...EASTERN PIMA...SOUTHERN GRAHAM AND
SOUTHERN GREENLEE COUNTIES FOR LOW HUMIDITIES...STRONG WINDS AND
HIGH TO VERY HIGH FIRE DANGER RATING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO WEATHER HAZARDS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO NORTHERN ARIZONA ON
FRIDAY RESULTING IN STRONG AND GUSTY WINDS ACROSS MOST OF
SOUTHEAST ARIZONA. THE WINDS WILL START TO INCREASE DURING THE
LATE MORNING HOURS...INCREASING INTO ADVISORY CRITERIA BY THE
EARLY AFTERNOON HOURS...AND THEN CONTINUING THROUGH THE EVENING
HOURS ON FRIDAY. SUSTAINED SOUTHWEST WIND SPEEDS WILL BE IN THE
25 TO 35 MPH RANGE WITH GUSTS TO AROUND 50 MPH. AREAS OF BLOWING
DUST ARE ALSO POSSIBLE WITH THESE GUSTY WINDS DURING THE
AFTERNOON AND EARLY EVENING HOURS BEFORE DIMINISHING DURING THE
MID EVENING HOURS FRIDAY.

IN ADDITION...THE COMBINATION OF THESE STRONG AND GUSTY WINDS AND
LOW RELATIVE HUMIDITIES AND A HIGH TO VERY HIGH FIRE DANGER RATING
WILL LIKELY RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

Nearby

Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.